View Complete Reference

Egghe, L and Guns, R (2012)

Applications of the generalized law of Benford to informetric data

Journal of the American Society for Information Science and Technology, Volume 63, Issue 8, 1662-1665, August 2012, doi: 10.1002/asi.22690.

ISSN/ISBN: 1532-2882 DOI: Not available at this time.



Abstract: In a previous work (Egghe, 2011), the first author showed that Benford's law (describing the logarithmic distribution of the numbers 1, 2, , 9 as first digits of data in decimal form) is related to the classical law of Zipf with exponent 1. The work of Campanario and Coslado (2011), however, shows that Benford's law does not always fit practical data in a statistical sense. In this article, we use a generalization of Benford's law related to the general law of Zipf with exponent β > 0. Using data from Campanario and Coslado, we apply nonlinear least squares to determine the optimal β and show that this generalized law of Benford fits the data better than the classical law of Benford.


Bibtex:
@article {, AUTHOR = {Egghe, Leo and Guns, Raf}, TITLE = {Applications of the generalized law of Benford to informetric data}, JOURNAL = {Journal of the American Society for Information Science and Technology}, VOLUME = {63}, NUMBER = {8}, ISSN = {1532-2890}, URL = {http://dx.doi.org/10.1002/asi.22690}, DOI = {10.1002/asi.22690}, PAGES = {1662--1665}, YEAR = {2012}, }


Reference Type: Journal Article

Subject Area(s): Statistics